Can my dog's arthritis medication cause medical problems?

 |  Jun 9th 2005  |   0 Contributions


Dear Dr. B,

My dog is taking Deramaxx for his arthritis. Ive heard that Deramaxx is similar to some human medicines that can cause medical problems in people who take them. Should I be worried about my dog?

A. Vanderslice, Metairie, LA

Deramaxx belongs to the same class of medications (called Cox 2 inhibitors) as Bextra and Vioxx. These medicines are used to treat arthritis. Bextra and Vioxx have been in the news lately due to safety concerns.

In people who take these medicines, there have been reports of increases in strokes and certain heart ailments. Fortunately for dogs and their owners, dogs arent terribly prone to the types of problems that are causing the hullabaloo in people.

In fact, the FDA reported in the FDA Veterinarian Newsletter (November/December, 2004) that they have not, to date, received any reports of stroke or heart ailments as side effects of Deramaxx. In other words, at this time, there does not appear to be cause for concern regarding Deramaxx and cardiovascular side effects.

That said, dogs that regularly receive Deramaxx (or just about any medication) should undergo periodic kidney and liver testing, and should receive regular veterinary exams. You should not hesitate to ask your veterinarian about the side effects of Deramaxx or any other medication.

Contributions

Tip: Creating a profile and avatar takes just a minute and is a great way to participate in Dogster's community of people who are passionate about dogs.

blog comments powered by Disqus